Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 4, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jan 11, 1998, 4:10 PM CST for Morris County, Titus County, Texas. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 11, 1998, 4:10 PM CST (22:10 UTC)
- Expired
- Jan 11, 1998, 5:00 PM CST
- In force
- 50 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
Counties Morris County, TX, Titus County, TX
The radar
The Shreveport radar (KSHV), 123 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 4:15 PM CST | Hail 0.75 | Omaha, TX | |
| Jan 11, 4:22 PM CST | Tornado F0 | Daingerfield, TX | HP supercell developed along a slow moving northeast-southwest orientated cold front. This supercell made a gradual transition into a squall line with a line-echo wave pattern on doppler radar. A family of 6 weak tornadoes were produced across 2 states and 5 |
| Jan 11, 4:27 PM CST | Hail 1.75 | Mt Pleasant, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 1:15 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 10.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
680 WFUS1 KSHV 112211 RRA TORSHV TXC343-449-112300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 410 PM CST SUN JAN 11 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 500 PM CST FOR THE FOLLOWING AREAS... IN NORTHEAST TEXAS ...MORRIS COUNTY...TITUS COUNTY AT 409 PM CST DOPPLER RADAR IN SHREVEPORT INDICATE A DEVELOPING TORNADO ABOUT 7 MILES SOUTHEAST OF MT PLEASANT TEXAS MOVING TO THE EAST NORTHEAST AT 35 MPH. THIS STORM WILL MOVE TO NEAR ROEDER IN EASTERN TITUS COUNTY AND AND WILL MOVE INTO THE WESTERN SECTIONS OF MORRIS COUNTY TEXAS BETWEEN 415 AND 430 PM CST BETWEEN OMAHA AND DANGERFIELD. IF YOU ARE CAUGHT IN YOUR CAR IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY ...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS. 6/1
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 11, 2:55 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jan 11, 2:55 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 255 PM CST SUN JAN 11 1998 MODELS ALL SEEM SIMILAR THIS AFTN WITH S/WV PUSHING THRU THE CWA TONIGHT. HEAVIEST LIKELY TO RMN ACRS NE TX...SE OK AND SW AR THIS EVNG AND TONIGHT. ALREADY SATURATED GRND THESE AREAS CALL FOR FFAS. AS S/WV MOVES NE THRU THE RGN ACTIVITY ONGOING IN NE TX AND SW AR SHUD REORIENT FROM SW TO NE TO MORE OF A N-S CONFIGURATION. AS THIS HAPPENS WUD EXPECT ACTIVITY TO INCREASE IN SPEED. THIS WILL LIMIT POTENTIAL FOR LINGERING HEAVY RAINS LATE THIS EVNG AND TONIGHT FOR NW LA BUT POTENTIAL FOR SVR WILL LIKELY INCREASE. WILL NEED TO MONITOR NW LA AS PCPN EVENT BGNS DVLPG THIS AREA DRNG THE EVNG FOR POSSIBLE INCLUSION IN FFA. WILL MENTION LIKELY TO CAT POPS MOST ALL AREAS THIS EVNG WITH LOWEST POPS ACRS E TX LAKES AREA AND N LA...HIGHEST NE TX AND SW AR. POPS SHUD DECREASE FROM WEST TO EAST AFTER MIDNIGHT AS S/WV PULLS E. SOME LINGERING SHWRS POSSIBLE MON MRNG BUT THEN MUCH DRIER AT ALL BUT SFC BGNS MOVG INTO THE RGN BY AFTN. . SFC BOUNDARY FCST TO SLIDE SE INTO THE CWA BY LATE MON NIGHT AND ERLY TUE MRNG. WITH MOST OF THE MSTR PUSHED WELL TO THE E BY THEN WUD NOT EXPECT MUCH MORE THAN INCEASE IN CLDS WITH THIS FTR. ALTHOUGH A LITTLE SHWR ACTIVITY NOT OUT OF THE QUESTION. WILL STAY CLOSE TO GUIDANCE TEMPS THRU THE FCST. NGM POPS LOOK A LITTLE LOW ACRS SRN AEAS TONIGHT BUT AVN A LITTLE TOO HIGH. WILL USE COMPROMISE FIGURES FOR THE EVNG HOURS. SHV 51/68/50/63 7311 MLU 52/68/52/64 7511 18
In the hours before
Local storm report, Jan 11, 11:20 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1120 AM CST SUN JAN 11 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM 3 S BRADLEY AR .75 INCH HAIL
01/11/98 LAFAYETTE
10Special weather statement, Jan 11, 3:15 PM CST, 55 minutes before
ARZ050-051-059>061-070>073-LAZ001>003-010-OKZ077-TXZ096-097-108>112- 124>126-136>138-149>153-165>167-112130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 315 PM CST SUN JAN 11 1998 ...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM CST FOR NORTHEAST TEXAS... ...A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHEAST TEXAS AND EXTREME SOUTHEAST OKLAHOMA... AT 315 PM CST DOPPLER RADAR IN SHREVEPORT CONTINUED TO INDICATE AN AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND SOUTHEAST OKLAHOMA. THE AREA EXTENDED GENERALLY NORTH OF A LINE FROM TYLER TEXAS TO TEXARKANA...WALDO AND EL DORADO ARKANSAS. THUNDERSTORMS WITHIN THE AREA WERE MOVING TO THE NORTHEAST AT NEAR 40 MPH. THE HEAVIER THUNDERSTORMS WERE NOTED FROM NEAR NEAR LINDALE WHICH IS JUST NORTH OF TYLER NORTHEAST TO NEAR MT PLEASANT TEXAS. OTHER THUNDERSTORMS WERE NOTED FROM NEAR VALLIANT AND IDABEL OKLAHOMA TO NEAR DE QUEEN AND DIERKS ARKANSAS. OVER THE PAST COUPLE OF HOURS RAINFALL AMOUNTS OVER NORTHEAST TEXAS ACROSS EXTREME SOUTHEAST OKLAHOMA AND INTO SOUTHWEST ARKANSAS RANGED FROM NEAR 1/2 TO 1 INCH WITH ISOLATED HIGHER AMOUNTS TO NEAR 1 1/2 INCHES ACROSS SOUTHEAST MCCURTAIN COUNTY NEAR IDABEL. PERSONS IN NORTHEAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...AND PARTS OF SOUTHWEST ARKANSAS SHOULD MONITOR THE WEATHER AND BE PREPARED TO TAKE SOME TYPE PROTECTIVE ACTION IF FLASH FLOODING OR VERY HEAVY RAINFALL OCCURS. THE GROUND IS NEAR SATURATION IN SOME LOCATIONS AND HEAVY RAINS WILL CAUSE FLASH FLOODING IN SHORT PERIOD OF TIME. SIX
Special weather statement, Jan 11, 3:15 PM CST, 55 minutes before
ARZ050-051-059>061-070>073-LAZ001>003-010-OKZ077-TXZ096-097-108>112- 124>126-136>138-149>153-165>167-112130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 315 PM CST SUN JAN 11 1998 ...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM CST FOR NORTHEAST TEXAS... ...A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHEAST TEXAS AND EXTREME SOUTHEAST OKLAHOMA... AT 315 PM CST DOPPLER RADAR IN SHREVEPORT CONTINUED TO INDICATE AN AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND SOUTHEAST OKLAHOMA. THE AREA EXTENDED GENERALLY NORTH OF A LINE FROM TYLER TEXAS TO TEXARKANA...WALDO AND EL DORADO ARKANSAS. THUNDERSTORMS WITHIN THE AREA WERE MOVING TO THE NORTHEAST AT NEAR 40 MPH. THE HEAVIER THUNDERSTORMS WERE NOTED FROM NEAR NEAR LINDALE WHICH IS JUST NORTH OF TYLER NORTHEAST TO NEAR MT PLEASANT TEXAS. OTHER THUNDERSTORMS WERE NOTED FROM NEAR VALLIANT AND IDABEL OKLAHOMA TO NEAR DE QUEEN AND DIERKS ARKANSAS. OVER THE PAST COUPLE OF HOURS RAINFALL AMOUNTS OVER NORTHEAST TEXAS ACROSS EXTREME SOUTHEAST OKLAHOMA AND INTO SOUTHWEST ARKANSAS RANGED FROM NEAR 1/2 TO 1 INCH WITH ISOLATED HIGHER AMOUNTS TO NEAR 1 1/2 INCHES ACROSS SOUTHEAST MCCURTAIN COUNTY NEAR IDABEL. PERSONS IN NORTHEAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...AND PARTS OF SOUTHWEST ARKANSAS SHOULD MONITOR THE WEATHER AND BE PREPARED TO TAKE SOME TYPE PROTECTIVE ACTION IF FLASH FLOODING OR VERY HEAVY RAINFALL OCCURS. THE GROUND IS NEAR SATURATION IN SOME LOCATIONS AND HEAVY RAINS WILL CAUSE FLASH FLOODING IN SHORT PERIOD OF TIME. SIX
Local storm report, Jan 11, 3:21 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
321 PM CST SUN JAN 11 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
200 PM 2 SE IDABEL OK .75 INCH HAIL
01/11/98 MCCURTAIN
10Local storm report, Jan 11, 3:21 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
321 PM CST SUN JAN 11 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
200 PM 2 SE IDABEL OK .75 INCH HAIL
01/11/98 MCCURTAIN
10The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 8:53 AM CST | Severe Thunderstorm Warning | SHV | Marion | 67 min |
| Jan 11, 3:48 PM CST | Flash Flood Warning | SHV | Bowie | 4 hr |
| Jan 11, 4:05 PM CST | Severe Thunderstorm Warning | SHV | Titus | 40 min |
| Jan 11, 4:23 PM CST | Severe Thunderstorm Warning | SHV | Cass, Morris | 37 min |
| Jan 11, 4:25 PM CST | Tornado Warning | SHV | Cass | 65 min |
| Jan 11, 4:54 PM CST | Severe Thunderstorm Warning | SHV | Wood | 66 min |
| Jan 11, 5:21 PM CST | Severe Thunderstorm Warning | SHV | Upshur | 69 min |
| Jan 11, 5:27 PM CST | Severe Thunderstorm Warning | SHV | Smith | 48 min |
| Jan 11, 5:58 PM CST | Severe Thunderstorm Warning | SHV | Gregg | 47 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.